Alert archive / North Dakota / Freeze Warnings in 2016

Freeze Warning 3, NWS Grand Forks, ND

October 6, 201614 counties in North Dakota

NWS Grand Forks, ND issued this freeze warning at Oct 6, 2016, 3:00 PM CDT for 14 counties in North Dakota. It took effect at Oct 7, 2016, 12:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2016, 3:00 PM CDT (20:00 UTC)
In effect from
Oct 7, 2016, 12:00 AM CDT
Expired
Oct 7, 2016, 10:00 AM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS73 KFGF 062000
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CDT THU OCT 6 2016

NDZ006>008-014>016-024-026>029-038-049-052-054-071500-
/O.NEW.KFGF.FZ.W.0003.161007T0500Z-161007T1500Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-RANSOM-SARGENT-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...WALHALLA...
DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...
LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...
NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...
COOPERSTOWN...FINLEY...HOPE...VALLEY CITY...LISBON...ENDERLIN...
GWINNER...MILNOR...FORMAN...RUTLAND...EDINBURG...ADAMS...LANKIN
300 PM CDT THU OCT 6 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
FRIDAY.

* TEMPERATURES...IN THE UPPER 20S TO LOW 30S.

* TIMING...LATE TONIGHT INTO FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-053-071500-
/O.NEW.KFGF.FR.Y.0006.161007T0500Z-161007T1500Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN...
STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...
REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...FARGO...WAHPETON
300 PM CDT THU OCT 6 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
FRIDAY.

* TEMPERATURES...FROM 33 TO 36 DEGREES.

* TIMING...LATE TONIGHT INTO FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KNUTSVIG
2 follow-up statements
679 
WWUS73 KFGF 070300
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 PM CDT THU OCT 6 2016

NDZ006>008-014>016-024-026>029-038-049-052-054-071500-
/O.CON.KFGF.FZ.W.0003.161007T0500Z-161007T1500Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-RANSOM-SARGENT-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...WALHALLA...
DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...
LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...
NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...
COOPERSTOWN...FINLEY...HOPE...VALLEY CITY...LISBON...ENDERLIN...
GWINNER...MILNOR...FORMAN...RUTLAND...EDINBURG...ADAMS...LANKIN
1000 PM CDT THU OCT 6 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT FRIDAY...

* TEMPERATURES...EARLY MORNING TEMPERATURES 29 TO 31 DEGREES.

* TIMING...LATE TONIGHT INTO FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-053-071500-
/O.CON.KFGF.FR.Y.0006.161007T0500Z-161007T1500Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN...
STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...
REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...FARGO...WAHPETON
1000 PM CDT THU OCT 6 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT FRIDAY...

* TEMPERATURES...EARLY MORNING TEMPERATURES 32 TO 36 DEGREES.

* TIMING...LATE TONIGHT INTO FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
174 
WWUS73 KFGF 071146
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT FRI OCT 7 2016

NDZ006>008-014>016-024-026>029-038-049-052-054-071500-
/O.CON.KFGF.FZ.W.0003.000000T0000Z-161007T1500Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-RANSOM-SARGENT-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...WALHALLA...
DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...
LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...
NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...
COOPERSTOWN...FINLEY...HOPE...VALLEY CITY...LISBON...ENDERLIN...
GWINNER...MILNOR...FORMAN...RUTLAND...EDINBURG...ADAMS...LANKIN
646 AM CDT FRI OCT 7 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURES...EARLY MORNING TEMPERATURES LOW TO MID 30S.

* TIMING...THROUGH THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-053-071500-
/O.CON.KFGF.FR.Y.0006.000000T0000Z-161007T1500Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN...
STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...
REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...FARGO...WAHPETON
646 AM CDT FRI OCT 7 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURES...EARLY MORNING TEMPERATURES 32 TO 36 DEGREES.

* TIMING...LATE TONIGHT INTO FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Oct 6, 12:30 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 6, 12:30 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1230 PM CDT Thu Oct 6 2016

.UPDATE...
Issued at 1230 PM CDT Thu Oct 6 2016

Made adjustments to cloud cover based on latest trends. Otherwise,
no major changes with this update.

UPDATE
Issued at 956 AM CDT Thu Oct 6 2016

Forecast looks on track at this time. Did tweak clouds and
precip in the southeast for today and this evening. It still
looks like precipitation associated with a short wave and
frontogenesis band will brush the southeast...likely bringing
light precip amounts. Some brief snow possible. Will reassess when
new models are in.

UPDATE Issued at 616 AM CDT Thu Oct 6 2016

Temps this morning in the mid to upper 30s with winds still
gusting across the northern portions of the FA. Forecast on track
with minor tweaks for clearer skies.

&&

.SHORT TERM...(Today and tonight)
Issued at 334 AM CDT Thu Oct 6 2016

Weather impacts for today will be winds, temps and late day into
the overnight precip potential in the southeast and northern areas.
Winds remain high this morning with gusts 20 to 30 kts across the
northern half of the FA as pressure gradient remains tighter than
the southern half of the FA. Will continue to see breezy winds
today, albeit significantly weaker than yesterday so no headlines
needed, and some sun especially across the southern half of the
FA with temps around 50 and a bit cooler in the DVL BSN with
thicker clouds.

Tonight two areas of precip to impact the FA. First by evening a
short wave will lift into the central plains with its northern
fringe of precip expected to reach into the far southern valley
and eastern areas. Rain showers may begin to mix with some snow
toward morning in the Bemidji or Park Rapids areas as a result of
a cooling column. Would not be surprised if the higher elevations
of Itasca Park or the Height of Land areas near Park Rapids to
saw a dusting of snow. The other area of concern for overnight
will be along the International Border as vort lobe swings around
the upper low. This vort lobe will bring rain and or snow shower
chances to northern portions of the DVL BSN and northern valley in
the early morning hours.

.LONG TERM...(Friday through Wednesday)
Issued at 334 AM CDT Thu Oct 6 2016

By Friday the coldest push of 850mb temps rotate around the upper
low along with vort lobe at 500mb. A cloudy and cold day with max
temps held in check by daytime blyr cold advection will struggle
into the mid 40s to near 50 in the south. Scattered showers with
possibly rain snow mix in the morning across the northern Valley
and into NW MN as the upper support rotates past. Overnight winds
decouple and given the temp profile our first widespread freeze
looks possible, depending on clouds Saturday morning. Saturday
afternoon will see temps rebound some beginning a moderation that
continues into the next week.

Still looking at a relatively quiet Sunday through Wednesday period,
with near zonal flow aloft. There may be a few chances for pcpn, but
overall nothing that looks very impressive at this point. Sunday
looks like a mild day, with breezy south winds. This is followed by
a cold front passage Sunday night into Monday. Monday should still
be on the milder side, especially across the southern half of the
FA, prior to the cold frontal passage. Most models show a dry
frontal passage, or if they have anything it would be along the
Canadian border. Highs looker cooler behind the front for both
Tuesday and Wednesday. Models try to squeeze out some light pcpn
late Monday night into Tuesday as sfc high pressure builds in, but
again amounts would be light.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Oct 6 2016

Cigs have lifted above MVFR at all TAF sites today. Main concerns
will be low cigs returning late tonight as well as chance for snow
at BJI. The probability is high for MVFR cigs returning late
tonight/early tomorrow morning from the north. However, a band of
rain/snow is expected across northern MN tonight. The northern
edge of this band may clip BJI. The rain would likely change to
snow around midnight or shortly thereafter...if the precip makes
it that far north. Likelihood is low enough to leave out of TAF
at this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...JK
LONG TERM...Godon/JK
AVIATION...Knutsvig
Hazardous weather outlook, Oct 6, 6:15 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT THU OCT 6 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS ARE POSSIBLE OVERNIGHT WITH A MIX OF RAIN AND OR
SNOW ACROSS INTERNATIONAL BORDER AREAS AND ALONG A SECONDARY AXIS
ACROSS EASTERN OTTER TAIL INTO WADENA...HUBBARD AND BELTRAMI
COUNTIES AS A BAND OF RAIN LIFTS NORTHEAST THIS EVENING FROM
SOUTH DAKOTA. RAIN MAY MIX OR CHANGE OVER TO ALL SNOW WITH MINOR
ACCUMULATIONS OF LESS THAN AN INCH BEFORE SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FREEZING TEMPERATURES ARE POSSIBLE BOTH FRIDAY MORNING AND AGAIN
ON SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:00 PM CDTFrost AdvisoryFGFCass, Richland, Traill19 hr

Nearby

Freeze Warnings in North Dakota, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.